Iowa, 2023

Drought in Iowa, July 4 to 18, 2023

July 4 to 18, 2023 · NWS DMX · 1 event in 1 county or zone

Drought continued expansion into early July for a small portion of central Iowa. This only lasted 2 week before decent mid month rainfall helped ease dry conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought continued expansion into early July for a small portion of central Iowa. This only lasted 2 week before decent mid month rainfall helped ease dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 5:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 5:50 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 AM CDT Tue Jul 4 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 422 AM CDT Tue Jul 4 2023

Key Messages:

-Scattered storms north early this morning, then hot for much of
 today.
-Storms this evening into tonight, some severe storms possible
 with damaging winds and large hail mainly this evening in the
 west.
-Cooler into the weekend with next chance of rain by this weekend.

Scattered storms have persisted overnight across portions of
northern Iowa.  Current convection has been spreading gradually
south-southwest behind outflow which is impinging upon a weak to
modest low level jet from the southwest.  The strongest updrafts may
have some small hail with a few reports of gusty winds as well.
Additional convection moving across southern South Dakota may also
complicate the forecast for today as it may also impact portions of
northern Iowa before dissipating this morning and this will need to
be monitored.  Otherwise, skies should be mostly sunny once again
with temperatures climbing into the lower 90s in most locations as
thermal ridging pushes into the state.  Instability is expected to
climb into the afternoon, especially across western Iowa where
values of 1500-2000 J/KG are forecast in NW Iowa.  The cap should
sufficiently weaken by mid to late afternoon with initiation at the
time.  Much of this convection is likley to be west of the forecast
area initially and much of the guidance suggests a south-southeast
movement keeping the bulk of strongest activity just west of the
area.  However, it is likely that some of the activity spills into
the west during the evening with a few severe storms remaining
possible.  Not much has changed from the previous discussion with
damaging winds and hail the main concerns with somewhat inverted-v
soundings.  And as is common in the summer, localized heavy rainfall
remains possible but should not be too problematic unless it parks
over an urbanized location.

The convection pushes east into Wednesday as a surface front sweeps
through the forecast area. It still appears the best severe threat
remains southeast of the CWA but some initial development may clip
our southeast with a severe storm or two.  Otherwise, cooler and
drier air pushes into Iowa as a Canadian airmass settles into the
Midwest.  Surface ridging slides across the area on Thursday with
very pleasant weather continuing into early Friday. However, the
return to warm advection along with theta-e advection by Friday
afternoon and beyond brings with it an increasing threat of
scattered showers and storms periodically into the weekend as a
series of shortwaves passes through the region.  This also keeps
temperatures at or below normal during this time with the warmer air
suppressed to the southwest of Iowa.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 650 AM CDT Tue Jul 4 2023

Mostly VFR conditions today although a few storms may pass along
the IA/MN border. Surface winds remain mostly south to southwest
through the day. Scattered showers and thunderstorms are expected
to move southeast across central Iowa tonight with MVFR conditions
in and around thunderstorms. A surface front will begin to pass
through the state tonight with surface winds becoming northwest
behind the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 4, 3:11 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Tue Jul 4 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
411 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms will linger across northern Iowa early this
morning. This afternoon heat indices will approach 100 degrees in
central to southern Iowa.

Later this evening thunderstorms will impact northwest Iowa,
moving towards central Iowa later in the evening and overnight.
Severe storms are possible with damaging winds and large hail the
main hazards. Brief heavy rainfall is also possible with these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms will continue across central to southeast Iowa on
Wednesday. A few strong to severe storms are once again possible
with damaging winds and large hail the main hazards, in addition
to brief heavy rain.

Thunderstorms return to the forecast by next weekend. Any severe
threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on today and Wednesday.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Poweshiek

When
July 4, 7:00 AM CST to July 18, 7:00 AM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Poweshiek County for a brief period during July with dry and very warm conditions. However, substantial rainfall mid month alleviated the conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108438.